Alert archive / Michigan / Red Flag Warnings in 2007
Red Flag Warning 5, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Aug 3, 2007, 1:33 PM EDT for 23 counties in Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2007, 1:33 PM EDT (17:33 UTC)
- Expired
- Aug 3, 2007, 8:01 PM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
All 23 counties
Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGRR 031733 RFWGRR RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 133 PM EDT FRI AUG 3 2007 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING... MIZ037>040-043>046-050>052-056>059-064>067-071>074-040100- /O.NEW.KGRR.FW.W.0005.070803T1733Z-070804T0100Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 133 PM EDT FRI AUG 3 2007 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A RED FLAG WARNING WHICH IS IN EFFECT UNTIL 9 PM EDT THIS EVENING. TEMPERATURES REACHING THE MID TO UPPER 80S WILL COMBINE WITH DRY AIR WITH RELATIVE HUMIDITY VALUES OF 20 TO 25 PERCENT AND WEST NORTHWEST WINDS OF 15 TO 20 MPH TO PRODUCE A HIGH FIRE DANGER THIS AFTERNOON AND EARLY EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ LAURENS
1 follow-up statement
000 WWUS83 KGRR 040001 RFWGRR RED FLAG WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 801 PM EDT FRI AUG 3 2007 MIZ037>040-043>046-050>052-056>059-064>067-071>074-040115- /O.CAN.KGRR.FW.W.0005.000000T0000Z-070804T0100Z/ MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 801 PM EDT FRI AUG 3 2007 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE RED FLAG WARNING. HUMIDITIES ARE IN THE PROCESS OF RECOVERING ACROSS THE AREA...AND WINDS HAVE DIMINISHED BELOW CRITERIA. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED. $$ NJJ
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Aug 3, 1:00 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 3, 1:00 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 100 PM EDT FRI AUG 3 2007 LATEST UPDATE...LONG TERM AND AVIATION... .SYNOPSIS... (413 AM EDT FRI AUG 3 2007) A WEAK COLD FRONT OVER THE SOUTHERN PORTION OF LOWER MICHIGAN EARLY THIS MORNING WILL EXIT THE STATE TO THE SOUTH TODAY. A MUCH DRIER AIR MASS WILL MOVE IN OVER THE AREA AND TEMPERATURES WILL BE A LITTLE COOLER COMPARED TO THE LAST FEW DAYS AS HIGH PRESSURE BUILDS IN FROM THE WEST. THIS TREND WILL CONTINUE ON SATURDAY. A WARM FRONT WILL MOVE TOWARD THE AREA ONCE AGAIN SATURDAY NIGHT AND SUNDAY. THIS WILL PROVIDE A POTENTIAL OF SOME SHOWERS AND THUNDERSTORMS TO THE AREA AT THAT TIME. && .SHORT TERM... (413 AM EDT FRI AUG 3 2007) LATEST SFC ANALYSIS THIS MORNING SHOWS THE WEAK COLD FRONT MOVING THROUGH THE STATE EXTENDS FROM THE THUMB TO JUST WEST OF KAZO AS OF 07Z. THERE WERE A FEW ISOLATED SHOWERS AND STORMS ALONG THIS FRONT LAST EVENING AND AROUND MIDNIGHT THIS MORNING...HOWEVER THE MAIN FOCUS OF PCPN HAS SHIFTED EAST OF THE AREA. BEHIND THIS FRONT TODAY...MUCH DRIER AIR IS ADVECTING IN OVER THE AREA FROM THE NW AS PLENTY OF SUBSIDENCE IS SETTLING IN. THIS DRIER AIR WILL LIKELY ENSURE PLENTY OF SUNSHINE AS CU POTENTIAL IS LOW AND ALL OTHER MOISTURE IS BEING SWEPT OUT. SOMEWHAT COOLER TEMPERATURES ARE ALSO MOVING IN. H850 TEMPS IN THE UPPER TEENS TO AROUND 20C YESTERDAY... WILL COOL ONLY INTO THE MID TEENS THIS AFTERNOON. THIS WILL ALLOW FOR TEMPS IN THE MID TO UPPER 80S INSTEAD OF THE 90S WE HAVE SEEN OVER THE PAST FEW DAYS. HIGH PRESSURE WILL REMAIN IN CONTROL THEN TONIGHT AND MOST OF THE DAY ON SAT AS IT SHIFTS ONLY TO GEORGIAN BAY BY 00Z SUN. TONIGHT WILL BE A NEARLY IDEAL RADIATIONAL COOLING NIGHT WITH LIGHT WINDS...CLEAR SKIES...AND A DRY AIR MASS IN PLACE. THIS WILL ALLOW TEMPS TO FALL BACK INTO THE 40S UP NORTH AND 50S DOWN SOUTH. SAT WILL START OUT WITH PLENTY OF SUNSHINE IN PLACE...BUT CLOUDS WILL BE ON THE INCREASE THROUGH THE AFTERNOON. THIS OCCURS AS MID AND HIGH LEVEL MOISTURE BEGINS TO WORK IN VIA INCREASING WARM AND MOIST AIR ADVECTION ALOFT AHEAD OF A DEVELOPING WARM FRONT TO OUR SOUTHWEST. HIGHS ON SAT WILL BE YET A COUPLE MORE DEGREES COOLER THAN TODAY WITH H850 TEMPS DROPPING A LITTLE AND THE INCREASING CLOUD COVER. THE FOCUS FOR THE REMAINDER OF THE SHORT TERM THEN BECOMES THE WARM FRONT TO OUR SOUTHWEST...AND THE POTENTIAL FOR MCS ACTIVITY TO RIDE ALONG IT. THIS WARM FRONT WILL DEVELOP AS SRLY FLOW INCREASES WITH A LOW COMPLEX COMING TOGETHER OVER THE CENTRAL PLAINS. A COUPLE OF SHORT WAVES ARE EXPECTED TO RIDE IN ALONG THE UPPER JET. ONE APPROACHES THE AREA LATER SAT AFTERNOON AND THEN ANOTHER LOOKS TO APPROACH LATE SAT NIGHT/SUN MORNING. THE FIRST WAVE WILL BE MOVING INTO A FAIRLY DRY AND STABLE AIR MASS SAT AFTERNOON. THE GFS IS TRYING TO HAVE PCPN APPROACH BY 00Z SUN...BUT WE FEEL IT IS SUFFERING FROM CONVECTIVE FEEDBACK AND IS NOT TAKING THE DRY AIR INTO CONSIDERATION. AS THE NEXT WAVE LOOKS TO MOVE INTO THE UPPER MS RIVER VALLEY SAT NIGHT...ANOTHER MCS POTENTIALLY LOOKS TO FIRE ON A 30+ KT LLJ. MODELS...AS WOULD BE EXPECTED...DIFFER ON THE DEVELOPMENT AND THE TRACK OF THE MCS. AS MENTIONED ABOVE THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK...BUT WE DO LIKE ITS GENERAL IDEA OF A MORE SRLY FRONTAL POSITION THROUGH SAT NIGHT AND SUN WITH MCS ACTIVITY LIKELY SUPPRESSING IT. WE DO NOT FAVOR THE NAM AS IT SEEMS TO BE LIFTING THE WARM FRONT SOMEWHAT FAST CONSIDERING THE CONVECTIVE POTENTIAL ALONG IT. THE ECMWF AND UKMET SUPPORT THIS SRLY FRONTAL POSITION. WE THINK THE UKMET HAS THE BEST IDEA RIGHT NOW WITH A SRLY FRONTAL POSITION AND A LACK OF SIGNIFICANT CONVECTIVE FEEDBACK. WE BELIEVE THAT THE MCS WILL DIVE SSE ALONG THE FRONT AND ALONG THE H850 INSTABILITY GRADIENT. THIS WILL LIKELY TAKE THE BULK OF PCPN ACROSS THE SW CORNER OF THE CWFA AND SRN LAKE MICHIGAN. WE WILL INCREASE POPS A BIT HERE WITH THIS IN MIND FOR LATE SAT NIGHT AND SUN MORNING. THE WARM FRONT WILL LIKELY REMAIN JUST SOUTH OF THE AREA SUN AFTERNOON. AS ELEVATED INSTABILITY CONTINUES TO BUILD IN...THE THREAT OF PCPN WILL REMAIN POSSIBLE THROUGH SUN AFTERNOON. WE DO FEEL THAT SOME SUN WILL BE POSSIBLE LATE AS CONVECTIVE DEBRIS MOVES OUT. && .LONG TERM...(100 PM EDT FRI AUG 3 2007) TEMPS WILL CONTINUE TO AVERAGE ABOVE TO POTENTIALLY MUCH ABOVE NORMAL THROUGH THE EXTENDED RANGE FCST PERIOD. MAX TEMPS WILL GENERALLY RANGE FROM THE UPPER 80S TO LOWER 90S THROUGH NEXT WEEK. THERE IS POTENTIAL FOR EVEN HOTTER READINGS BY LATE WEEK AS THE UPPER RIDGE AXIS BUILDS OVERHEAD. IN FACT LATEST ECMWF GUIDANCE SUGGESTS 500 MB HEIGHTS COULD REACH 591-594 DM FROM LATE WEDNESDAY THROUGH FRIDAY. FURTHERMORE WE BELIEVE MEX NUMERICAL GUIDANCE MAXES ARE BEING SKEWED DOWN TOO MUCH BY CLIMO VALUES FOR LATE NEXT WEEK. WE WILL ALSO HAVE A CHANCE FOR CONVECTION THROUGH AT LEAST THE EARLY TO MIDDLE PORTION OF NEXT WEEK AS MOISTURE AND DEW POINT VALUES AND INSTABILITY GRADUALLY INCREASES OVER OUR REGION. TIMING OF CONVECTIVE POTENTIAL IS DIFFICULT TO NAIL DOWN GIVEN THE FAST ZONAL UPPER LEVEL PATTERN AND TIMING OF SHORTWAVES. THERE IS ALSO UNCERTAINTY ABOUT SFC BOUNDARY POSITIONS THAT FAR OUT IN TIME... WHICH WILL ALSO BE AFFECTED BY MCS EVOLUTION. THERE IS POTENTIAL FOR HEAT TO BUILD LATE NEXT WEEK AND THE COMBINATION OF SUBSIDENCE UNDER THE UPPER RIDGE AND VERY WARM TEMPS ALOFT MAY TEND TO CAP OR SUPPRESS CONVECTIVE POTENTIAL. THEREFORE AT THIS POINT WE WENT WITH A HOT BUT DRY FCST FOR LATE NEXT WEEK. && .AVIATION... (100 PM EDT FRI AUG 3 2007) VFR CONDITIONS WILL CONTINUE THROUGH 18Z SATURDAY. A DRIER AIR MASS CONTINUES TO ADVECT IN BEHIND THE COLD FRONT AND SKIES WILL REMAIN MOSTLY CLEAR THIS AFTERNOON WITH MODEL GUIDANCE SHOWING VERY LITTLE IF ANY CU POTENTIAL. A FEW WIND GUSTS TO AROUND 15 KTS OUT OF THE WNW ARE POSSIBLE THIS AFTERNOON BEFORE WINDS DIMINISH THIS EVENING. SKIES WILL REMAIN CLEAR OVERNIGHT AS THE RIDGE AXIS BUILDS OVERHEAD. HIGH CLOUDS WILL GRADUALLY FILTER INTO THE AREA FROM THE WEST LATE SATURDAY MORNING AND EARLY SATURDAY AFTERNOON. && .MARINE... (1030 AM EDT FRI AUG 3 2007) HIGH PRESSURE OVER MINNESOTA THIS MORNING WILL MOVE OVER LAKE MICHIGAN TONIGHT AND REMAIN OVER THE LAKE THROUGH SATURDAY. AHEAD OF THE HIGH...WINDS WILL BLOW OUT OF THE NORTHWEST AT 5 TO 15 KTS WITH WAVES BUILDING UP TO 2 FEET. WINDS WILL BECOME LIGHT AND VARIABLE OVERNIGHT INTO SATURDAY WITH LOCAL ONSHORE BREEZES SATURDAY AFTERNOON. WAVES WILL BE LESS THAN 1 FOOT ON SATURDAY. VISIBILITY WILL BE GOOD TO EXCELLENT IN THIS DRY AIRMASS. WINDS ARE NOT EXPECTED TO CAUSE SIGNIFICANT MIXING OR OVERTURNING SO WATER TEMPERATURES SHOULD REMAIN IN THE LOWER 70S. && .HYDROLOGY... (413 AM EDT FRI AUG 3 2007) A FEW RIVERS AND STREAMS ARE AT THE LOWER END OF THE NORMAL FLOW CATEGORY. MOST LOCATIONS ARE EXPERIENCING BELOW TO MUCH BELOW NORMAL FLOWS. SOME WIDESPREAD RAINFALL REMAINS POSSIBLE FOR THE SATURDAY NIGHT AND EARLY SUN TIME FRAME. THE AIR MASS IS EXPECTED TO BE NEAR NORMAL AS FAR AS MOISTURE IS CONCERNED. WITH THE LOW STREAM FLOWS...WE SHOULD NOT SEE ANY BIG ISSUES THROUGH SUNDAY. && .FIRE WEATHER... (413 AM EDT FRI AUG 3 2007) COORDINATION WITH LAND MANAGEMENT AGENCIES THIS WEEK SHOW THAT FIRE DANGER CONDITIONS ARE ELEVATED ACROSS MOST OF THE AREA WITH NO SIGNIFICANT WIDESPREAD RAIN IN THE LAST FEW DAYS AND THE CONTINUING DROUGHT CONDITIONS. DRY AIR MASS MOVING IN COMBINED WITH THE WARM TEMPERATURES WILL MAINTAIN AND INCREASE THE HIGH TO EXTREME FIRE DANGER. IF WE CAN GET SOME WIDESPREAD RAIN FROM THE SYSTEM MOVING IN LATE IN THE WEEKEND...THIS MAY HELP SOME. .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SHORT TERM: NJJ LONG TERM: LAURENS AVIATION: LAURENS MARINE: NJJ HYDROLOGY: NJJ FIRE WEATHER: NJJ
Hazardous weather outlook, Aug 3, 6:13 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 613 AM EDT FRI AUG 3 2007 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-041015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 613 AM EDT FRI AUG 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT VERY LIMITED RAIN FELL YESTERDAY AFTERNOON AND OVERNIGHT...SO FIRE DANGER WILL REMAIN ELEVATED ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY. DRY AND WARM CONDITIONS WILL PERSIST INTO SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR SHOWERS AND THUNDERSTORMS EXTEND FROM SATURDAY NIGHT...INTO THE MIDDLE OF THE UPCOMING WORK WEEK AS THE PATTERN BECOMES MORE ACTIVE. A FRONTAL BOUNDARY IS EXPECTED TO REMAIN IN THE AREA WITH THUNDERSTORM COMPLEXES MOVING ALONG IT. THE POTENTIAL IS THERE FOR MUCH NEEDED RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:49 PM EDT | Special Weather Statement | GRR | Newaygo | 56 min |
| Aug 2, 11:47 PM EDT | Special Weather Statement | GRR | Ionia | 43 min |
Nearby
Red Flag Warnings in Michigan, 2007Every red flag warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.